Michigan, 2019

Ice Storm in Michigan, February 4, 2019

February 4, 2019 · NWS APX · 1 event in 1 county or zone

Low pressure crossed the northern Great Lakes on the afternoon of the 4th. A lengthy period of freezing drizzle gave way to a more substantial wintry mix as the low approached.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Low pressure crossed the northern Great Lakes on the afternoon of the 4th. A lengthy period of freezing drizzle gave way to a more substantial wintry mix as the low approached. This fell as mostly freezing rain in Chippewa County. Around three-tenths of an inch of ice accumulation was measured in Sault Ste Marie.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 3, 11:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 3, 11:50 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1150 PM EST Sun Feb 3 2019

.UPDATE...
Issued at 1039 PM EST Sun Feb 3 2019

With loss of heating, boundary has been able to ooze south into
far northern lower MI. Northerly breezes along the south coast of
upper MI (from ESC to De Tour) help indicate this. Meanwhile, in
the warm sector, 925-850mb winds are increasing again,. This is
helping shallow drizzle/light rain to increase along an axis from
GRB to w central lower MI (most evident on GRR radar). The best
chance for measurable precip for the next several hours will be
with this surge, with potential for better drizzle/rain largely
confined south of M-32. This should be all liquid.

Sault Canada reports that very light freezing drizzle continues up
that way. This should persist in the sludgy low-level airmass, and
because of this, starting the wintry wx headlines at midnight is
not terribly unreasonable. However, near-term guidance is in good
agreement that the main push of precip into eastern upper MI will
hold off until after sunrise, and most likely around mid-morning.
Will make some adjustments to the wording of the WSW.

Fog remains in place, with a majority of observing sites from
1/4SM to 1/2SM. Dense fog advisory continues.

UPDATE Issued at 834 PM EST Sun Feb 3 2019

Vsbys of 1/4SM or less have become fairly widespread near/north of
M-32. Said fog has been added to the gridded forecast, and dense
fog advisories have been posted for far northern lower MI. For
eastern upper, winter wx headlines kick in in a few hours. Have
declined to add a fog advisory as a lead-in, but have instead
mentioned dense fog tonight in the WSW.

Certainly possible that fog headlines will need to be further
expanded.

&&

.NEAR TERM...(Through Tonight)
Issued at 348 PM EST Sun Feb 3 2019

....Soupy conditions with drizzle/freezing drizzle/fog tonight...

High Impact Weather Potential: Light icing in Eastern Upper
Michigan tonight. Areas of dense fog across Northern Lower
Michigan.

Pattern Synopsis/Forecast: Elongated trough axis/stalled boundary
remains across the U.P. and extends back through the Central Plains
to organizing low pressure in the lee of the Rockies. Warm/moist
air has flooded lower Michigan with all ob sites above freezing
(well above in most cases). Shallow cold air is hanging on across
parts of eastern upper Michigan particularly Chippewa county
although warmer (above freezing) air is bleeding across the
Straits into Mackinac county. Lots of drizzle/fog/low
clouds...general "soupy" conditions linger across the region.

Short-wave trough and aforementioned surface low pressure will
lift up into the western Great Lakes tonight before crossing
through northern Michigan on Monday. As the system tracks into
region, we will see an eventual expansion of more widespread
precip through the Midwest and into Great Lakes as we pick up a
better tap of moisture from the Gulf. But through much of the
night, expect more of the same with fog/drizzle and freezing
drizzle in parts of Eastern Upper Michigan.

Headline management remains the main forecast concern. Substantial
bona-fide freezing rain is still looking like a good bet across
Eastern Upper Michigan on Monday (see discussion below),
particularly across Chippewa county if the shallow cold air can
remain entrenched through a good part of the day. But there will
also be some freezing drizzle/light icing across that region in
the early going tonight. With up to a quarter inch of ice
anticipated through the day Monday, plan is to go ahead and hoist
an ice storm warning for Chippewa county starting midnight tonight
(to capture some of the freezing drizzle early on) and running
through 10 PM Monday evening (to capture the changeover and some
light snow accumulations at the end).

Further south, am concerned that widespread dense fog will become
an issue. After inter-office collaboration, will not issue any
fog headlines at this point. Will continue to update SPS's for
not, but later shifts may consider a fog headline if fog becomes
problematic.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 348 PM EST Sun Feb 3 2019

...Warm Monday, then trending quickly colder with some snow...

High Impact Weather Potential: Some travel hazards through Monday
night with a period of freezing rain along and north of the Straits,
before colder air and snow return to northern Michigan Monday night
and Tuesday.

Primary Forecast Concerns/Challenges: Temperatures, precipitation
type and QPF through the period.

Pattern Synopsis/Forecast...A strengthening storm system in the
Plains will lift up across the Straits region Monday afternoon
before exiting northeast into Quebec Tuesday. An area of high
pressure will then settle into central Canada and the northern Great
Lakes Tuesday and Wednesday. Weak 500mb ridging Monday and mild mid
lvls will generate warm temps across nrn Michigan into Monday
evening before cooling to more seasonal temps on the backside of the
exiting storms system.

A complicated system and forecast for Monday and Monday evening as
the approaching system continues to ride a little further north,
most likely crossing northern Michigan between from Charlevoix to
near Rogers City between 18z Mon and 00z Tuesday. Mid lvl temps will
warm to +6c over nrn Lwr while model soundings show freezing levels
above 7k ft through Monday afternoon. This pattern will generate
widespread rains south of the Straits Monday, as daytime highs warm
into the mid 40s with dew pts in the upper 30s. North of the
Straits, easterly cold flow north of the warm front will keep
Chippewa Co low lvl temps below freezing while elevated warm nose
warms to +4c, generating widespread freezing rain until around 21z
Monday. For Mackinac County, expect freezing rain Monday, but at
more limited amounts through Monday afternoon as some low lvl warm
air creeps slowly north of the Straits.

Model soundings show a quick transition to snow across east Upper by
00z and across nrn Lower by 06z Tuesday, as cold air floods quickly
into the region on the backside of the exiting system. will mention
some snows across the wrn portions of the forcast area Tuesday
morning due to weakly organized, westerly flow, shallow lake effects
(inversion heights around 3k ft). Another round of snow lifts into
the region Tuesday night and Wednesday, as a weakly organized Plains
system lifts toward the Ohio Valley.

.LONG TERM...(Wednesday night through Sunday)
Issued at 348 PM EST Sun Feb 3 2019

Nearly zonal flow across the Great Lakes Thursday will generate
seasonal temperatures across northern Michigan early, before weak
upper troughing and cooling mid lvls drop temperatures back below
normal (daytime highs in the teens) into the weekend. Widespread
snow will overspread northern Michigan Thursday as a Plains storm
system lifts up into the Great Lakes. Another round of cold 850mb
air and northwest flow lake effects, will filter back into the Great
Lakes Friday and Saturday on the backside of the exiting storm
system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1149 PM EST Sun Feb 3 2019

Cold front slowly drifting south into far northern lower MI late
this evening. Plenty of relatively warm/moist air remains south of
the front. This is producing overall IFR and LIFR conditions at
the TAF sites, and this will persist into Monday morning.
Steadier rainfall arrives late overnight and continues through the
day Monday, which may bring some marginal improvement to
CIGS/VSBYS. There is some risk for PLN to see freezing precip very
late tonight into Monday morning. A cold front will cross the area
Monday afternoon, which will improve cigs/vsbys to some degree.

S to sw surface winds, veering and becoming gusty late Monday. LLWS
overnight into Monday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...DENSE FOG ADVISORY until noon EST Monday for MIZ016>035.

ICE STORM WARNING until 10 PM EST Monday for MIZ008.

WINTER WEATHER ADVISORY until 10 PM EST Monday for MIZ015.

&&

UPDATE...JZ
NEAR TERM...BA
SHORT TERM...SR
LONG TERM...SR
AVIATION...JZ
Hazardous weather outlook, Feb 3, 11:04 PM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1104 PM EST Sun Feb 3 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-042100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1104 PM EST Sun Feb 3 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Light freezing drizzle will continue in eastern upper Michigan.
Please see ongoing warnings and advisories for details.

Areas of dense fog will be found across northern Michigan tonight.
See ongoing advisories for details.

The potential for ice jam development will continue on area
rivers. Flooding may occur rapidly upstream from where any ice
jams develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Significant icing is possible across eastern Upper Michigan
through Monday evening, with power outages possible. Please see
ongoing warnings and advisories for details.

Mainly rain is anticipated across northern Lower Michigan through
Monday evening with temperatures well above freezing. However, any
snow packed and untreated roadways will likely become slick and
hazardous.

Another winter storm will lift into the Great Lakes Thursday and
Friday, generating the potential for another round of significant
wintry precipitation over northern Michigan.

The potential for ice jam development will continue on area
rivers. Flooding may occur rapidly upstream from where any ice
jams develop.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wintry precipitation to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

JZ

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Chippewa

When
February 4, 1:00 AM EST to 6:00 PM EST
Where
Chippewa forecast zone
Reported by
ASOS

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811434.